| Model Number |
08-2251-0 |
| Medical Device Problem Code |
Chemical Problem (2893)
| Health Effect - Clinical Code |
Death (1802)
| Date of Event |
11/09/2020
Type of Reportable Event
Death
Additional Manufacturer Narrative
Clinical investigation: a temporal relationship exists between the hemodialysis therapy utilizing naturalyte-2251 (lot # - 20lxac047) and the patients serious adverse event(s) of death.The etiology and timeline of the event(s) is unknown; therefore, causality cannot be established.However, both the patients inpatient services program manager (ispm) and nephrologist reported the patients expiration was unrelated to hemodialysis therapy.The patients death was attributed to their comorbid conditions of critical illness, hypotension, and prolonged blood loss with severe anemia.Additionally, the end stage renal disease (esrd) population continues to have significantly higher mortality, and fewer expected years of life when compared to the general population.While there is no allegation or objective evidence a fresenius device(s) or product(s) deficiency or malfunction caused or contributed to the serious adverse event(s); the naturalyte-2251 (lot # - 20lxac047) cannot be excluded from having a possible causal or contributory role in the event(s).Given the data available at this time, and in the absence of a discharge summary, primary/secondary cause of death, death certificate, treatment data, and no manufacturer evaluation of the suspect product; there is insufficient evidence to disassociate the product from the event(s).The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.¿.
Event or Problem Description
A user facility biomedical technician (biomed) reported via email the hemodialysis (hd) machine conductivity is running lower than expected with a specific lot of naturalyte.Per the biomed, when a new lot was used, the conductivity increased from 13.1ms/cm to 13.5 ms/cm.Upon follow up received from the biomed on 16-nov-2020, the biomed reported during use, the conductivity was at 13.1 ms/cm and theoretical conductivity value (tcd) was 13.4 ms/cm.The conductivity issue was experienced while performing functional testing on (b)(6) 2020 on the fresenius 2008t hd machine, serial number (b)(4), after a patient event occurred.The biomed reported the product was used for a treatment which ended with a patient expiring.The biomed used naturalyte 08-2251-0, lot number 20ntac065, to verify conductivity which changed to 13.5 ms/cm.The biomed stated no service had been done to the machine recently and the machine was removed from service and pending release after the event occurred on (b)(6) 2020.The treatment was performed using a bibag which was disposed of prior to receiving the machine for functional testing and that the naturalyte used during treatment was discarded.Additionally, the biomed reported that to their knowledge, this was the only jug of naturalyte lot 20lxac047 utilized.Further follow up regarding the patient event was performed on (b)(6) 2020 with the inpatient services program manager (ispm).The ispm confirmed a patient recently expired in the inpatient setting.The patient was reportedly critically ill and a do not resuscitate (dnr) order was in effect.The ispm declined providing any additional information during the call and requested an email be sent for the remainder of the questions.The email was sent on 16-nov-2020.A call was received from the ispm on 17-nov-2020 after the email was sent.Per the ispm, the email was received and they have begun completing the forms required to request the information from the hospital.The ispm stated the patient was in acute kidney failure (akf), and therefore does not have an outpatient dialysis clinic.The ispm stated they are preparing the information; however, it would require additional time.Additional follow up was performed on 19-nov-2020 and the ispm confirmed the date the patient expired was (b)(6) 2020.Additionally, the ispm was in communication with a nephrologist who stated they were not aware of, and doubted that, there was any concern regarding the naturalyte used during the treatment.Per the medical director, it was not their patient, however from their understanding the patient was very ill to begin with and had multiple comorbid conditions including hypotension and prolonged blood loss with severe anemia.To date, the additional information requested, including death certificate, discharge summary, medication records, treatment data, machine records has not been provided.Per the ispm, further information has not been provided by kindred healthcare corporate.
Additional Manufacturer Narrative
Plant investigation: a product history review was performed.A review of the complaint management system identified 4 additional complaints related to conductivity issues with the reported lot.A review of the product inventory records for lot no 20lxac047 indicated that (b)(4) cases of finished product were manufactured for distribution with no noted nonconformances.After reviewing the finished product release summary, it was determined that 20lxac047 met release specifications.As of 11/12/2020 no samples were returned.Samples are not needed to confirm the allegation.Through other complaint allegations of the same issue for lots 20lxac056, 20lxac058, and 20lxac076, there were companion samples available for testing which were tested at both the oregon and irving laboratories and results were found to be conflicting.Due to the conflicting results found between the laboratories, the oregon test methods were reviewed and a deficiency was found in the test method pertaining to the sodium and potassium analyte tests.Because of the deficiency found in the test method, it was determined that lot 20lxac047 did not meet release specifications and the allegation conductivity low was confirmed.In conclusion, 20lxac047 release testing was found to be compromised due to the deficient test method.A non-conformance was opened for allegations of conductivity issues and escalated to a corrective action preventative action (capa).The total number of complaints for this lot met the threshold, however, due to the aforementioned capa, no other actions were taken.Based on the investigation performed, cause was traced to manufacturing.